Hail, Calumet
- When
- August 4, 10:45 PM CST to 10:46 PM CST
- Where
- Calumet County, 0.69 mi N of Darboy
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.240, -88.380
Nickel size hail fell in Appleton.
Showers and thunderstorms developed along a semi-stationary boundary across central and east-central Wisconsin during the late evening hours on Sunday (8/4) into the early morning hours on Monday (8/5). The strongest storms produced nickel size hail in the Fox Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Showers and thunderstorms developed along a semi-stationary boundary across central and east-central Wisconsin during the late evening hours on Sunday (8/4) into the early morning hours on Monday (8/5). The strongest storms produced nickel size hail in the Fox Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 4, 10:10 PM CST, 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Green Bay WI 1110 PM CDT Sun Aug 4 2024 Updated aviation portion for 06Z TAF issuance .KEY MESSAGES... - Heavy rain is likely across central and east-central Wisconsin Monday afternoon and Monday night. Some urban and small stream flooding is possible. - Cooler and less humid weather is expected during the middle and end of the week. && .DISCUSSION... Issued at 407 PM CDT Sun Aug 4 2024 Short Term...Tonight and Monday Precip trends are the main focus from this forecast period. Precipitation...A cold front will gradually drop south over the forecast area tonight and become stationary somewhere over WI on Monday. As this front drops south, isolated showers and maybe a few rumbles of thunder, may develop throughout the night. However, due to dry air in the low to mid-levels and no additional forcing mechanism to help the front, confidence is low for anything to develop. CAMs have a multitude of solutions for tonight, but seem to have some agreement with precip in far eastern WI mainly after midnight. Have highlighted this area with chance PoPs (25-40%) during this time. As the front stalls out somewhere over southern WI/northern IL on Monday, a strong f-gen band will develop across central MN/WI and pair with the RRQ of an upper-level jet. This will allow precip to develop and spread into central and north-central WI by Monday afternoon. The precip will expand further east by the evening. While there is some agreement with the precip developing a little later than the previous forecast, some disagreement exists with the exact placement of where the axis of heaviest rainfall will set up. Regardless, anticipate the heaviest rainfall to occur Monday evening/night. Some thunderstorms are also possible, mainly south of HWY 29, but not anticipating severe weather to occur as the better severe dynamics will remain closer to the front. Temperatures...With the front dropping south tonight, temperatures will be cooler across the north and warmer across central and east- central WI. Have lows ranging from the low to mid 50s in north- central WI, to the low to mid 60s in central and east-central WI. Temperatures on Monday will be cooler with the front to the south and expected precip. Have highs ranging from the upper 60s to mid 70s. Long Term...Monday Night Through Sunday The models are in good agreement about an overrunning heavy rain event across the southern half of Wisconsin. Strong warm air and moisture advection at 850mb and a weak coupled jet aloft will produce showers and elevated thunderstorms Monday afternoon and Monday night. The severe threat seems minimal given the stable low levels. One to two inches of rain look likely south of highway 29, though some of the mesoscale models have isolated 3 or 4 inch totals over 12 hours. Six hour flash flood guidance is about 1.5 inches in urban areas, and generally above 2 inches elsewhere. So we are not expecting significant flooding, but urban and small stream flooding and basement flooding is possible, especially where heavy rain fell last Thursday. Cooler and drier air will follow for the middle and end of the week. && .AVIATION...for 06Z TAF Issuance Issued at 1059 PM CDT Sun Aug 4 2024 Scattered showers and storms were ongoing in the Fox Valley and lakeshore areas late this evening, in response to an area of strong moisture convergence. These should move out over the lake early in the TAF period. Later tonight into early Monday, it looks like scattered showers and storms will be focused over the far southwest part of the forecast area, near the surface cold front, and forcing from a weak short-wave trough. Eventually a stronger band of frontogenetic forcing and overrunning will develop over the forecast area Monday afternoon, and this should bring light to moderate showers to the TAF sites. The showers will become heavier across the southern two-thirds of the CWA in the evening and overnight hours. Have seen a few patches of lower clouds around the area late this evneing, and expect these to expand overnight, with MVFR and localized IFR conditions anticipated. Expect a gradual improving trend in the late morning/midday period, before ceilings lower again with the arrival of steadier rain in the late afternoon and evening. Winds will be NE-E through the TAF period, with sustained winds around 10 knots in the Fox Valley and lakeshore areas. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Kruk/RDM AVIATION.......Kieckbusch
Hazardous Weather Outlook National Weather Service Green Bay WI 316 PM CDT Sun Aug 4 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052030- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 316 PM CDT Sun Aug 4 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight A few thunderstorms are possible tonight. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Monday through Sunday There is a chance of thunderstorms Monday and Monday night. Severe storms are not expected, but locally heavy rain is likely. Heavy rainfall is possible Monday afternoon and Monday night across central and east-central Wisconsin. Impacts from the heavy rainfall may result in localized flash flooding, urban street flooding, ponding of water on area roads, along with rises in water levels in rivers, creeks and ditches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-052030- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 316 PM CDT Sun Aug 4 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight A few thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Monday through Sunday Thunderstorms are possible Monday and Monday night, especially south of Sturgeon Bay. Any thunderstorms could pose a hazard to mariners. Kruk/RDM
Special Weather Statement
National Weather Service Green Bay WI
1032 PM CDT Sun Aug 4 2024
WIZ022-040-050415-
Kewaunee WI-Door WI-
1032 PM CDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KEWAUNEE AND DOOR
COUNTIES THROUGH 1115 PM CDT...
At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Sturgeon Bay, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sturgeon Bay, Algoma, Whitefish Bay, Brussels, Forestville, Clay
Banks, Valmy, Rosiere, Shoemaker Point, and Carlsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near the bay or Lake Michigan, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4486 8715 4477 8726 4455 8740 4473 8777
4487 8765 4491 8753 4492 8754 4494 8759
4493 8767 4508 8752 4506 8752 4495 8759
4493 8756 4494 8745 4503 8738 4494 8712
TIME...MOT...LOC 0331Z 304DEG 29KT 4490 8754
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KLJSpecial Weather Statement
National Weather Service Green Bay WI
1137 PM CDT Sun Aug 4 2024
WIZ038-048>050-050530-
Calumet WI-Outagamie WI-Winnebago WI-Manitowoc WI-
1137 PM CDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CALUMET...NORTHEASTERN
WINNEBAGO...SOUTHEASTERN OUTAGAMIE AND SOUTHWESTERN MANITOWOC
COUNTIES THROUGH 1230 AM CDT...
At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Menasha, or 10 miles north of Oshkosh, moving east at
35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Menasha and Northern Lake Winnebago around 1140 PM CDT.
Central Lake Winnebago around 1145 PM CDT.
High Cliff State Park around 1155 PM CDT.
Brillion around 1215 AM CDT.
Other locations impacted by this storm include Killsnake Wildlife
Area, Butte Des Morts, Larsen, Reedsville, Grimms, Maple Grove,
Allenville, St John, Potter, and Mikesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4411 8871 4428 8854 4421 8788 4393 8797
TIME...MOT...LOC 0437Z 281DEG 32KT 4418 8858
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EckbergThe Green Bay radar (KGRB), 36 km away, was scanning. The volume nearest the first event began at 04:46 UTC.
2 hail. Local standard time, as filed.
Nickel size hail fell in Appleton.
Nickel size hail fell in Darboy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197776, 1197777.